Print this page    •   Back to Web version of article

Expert Interviews

Read answers

 

When a woman with HIV visits your office for the first time, do you evaluate her care differently than you would a man's?
Do you see different side effects in women than in men?
What are some of the biggest issues facing women with HIV?
What other important issues should we pay attention to regarding women and HIV?

Claire Borkert, M.D.: The most noticeable side effects I have observed have been metabolic -- the so-called fat-redistribution syndromes, which in a woman translates to significantly enlarged breasts and abdomen. Women are complaining of back problems more frequently and are not uncommonly mistaken for being pregnant, which can be quite traumatic for some women. This may be more pronounced in women who were overweight to begin with, before starting HAART. Again, the overall effect this has on how women see themselves -- on their self-esteem -- can be devastating.

There are other potentially life-threatening concerns. Obese women over 40 are more likely to develop lactic acidosis, which has been linked to mitochondrial toxicity due to reverse transcriptase inhibitors.

Drug levels can also vary significantly in women. One study showed dramatic differences in the amount of time single-dose nevirapine [Viramune] stayed in the bodies of pregnant women. Generally, other studies have indicated that nevirapine may clear more slowly from women's bodies, making them more at risk potentially for rash and liver toxicities. Obviously, more pharmacokinetic studies of nevirapine in women [how women's bodies process the drug] need to occur.

Victoria Cargill, M.D.: We're seeing a few things:

Ruth Greenblatt, M.D.: I am not so sure if the side effects are different, or if they are of different significance to women. Body habitus (build) changes are of great concern. For women, fat accumulation in the abdomen and breast enlargement can be mistaken for pregnancy. Hair loss is a common complaint, but not exclusively in association with antiretroviral therapies. Probably anecdotally, several of my female patients have had severe sleep disturbances and dysphoria [feeling unhappy or unwell] with efavirenz [Sustiva, Stocrin], though other providers in our program have used the medication without a problem.


You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art45923.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.